Are you worried about what might happen if your beloved furry friend gets hold of a certain type of medication? Many pet owners have asked the same question over the years; what happens if my dog eats Adderall? Unfortunately, Adderall is one medication that can cause serious – even fatal – complications for canines. Keep reading below to learn how Adderall affects dogs and know what to do if you find your pet in a potential poisoning incident.
How Adderall Affects Dogs
Adderall was designed to help people diagnosed with ADHD improve their focus and concentration. Adderall is a stimulant and can quickly increase your dog’s heart rate, blood pressure, and body temperature if they were to ingest it. Adderall affects a dog’s central nervous, cardiovascular, gastrointestinal, and respiratory systems. The consequences of ingestion can be severe and potentially life-threatening.
Symptoms of Adderall Poisoning
If your dog has ingested Adderall, they may experience poisoning symptoms in as little as 15 minutes. Once they’ve developed, clinical signs can last anywhere from 24 to 72 hours. If treatment is not sought out in a timely manner, symptoms will worsen, and fatalities can occur. Potential signs of poisoning include:
- Elevated heart rate
If your pup has swallowed Adderall, make sure to reach out to your veterinarian and give a call to Pet Poison Helpline at (855) 764-7661 for first aid advice. Your dog will need to receive treatment at the veterinary clinic. Aggressive measures may be necessary. If ingestion was recent, your veterinarian will induce vomiting. IV fluids will be provided to flush out the system and replenish lost fluids. To prevent any injury, your dog may need to be sedated. Cooling measures may be needed as well as thermoregulation to regulate their body temperature. Vital signs will be monitored through blood pressure and electrocardiogram tests. Supportive care is required to get your pup back on their feet and tail wagging again.